Skip to main content

Kanamycin has the potential to induce auditory and sometimes vestibular toxicity, renal toxicity, and neuromuscular blockade. The risks are higher for patients with a present or past history of renal impairment (especially if hemodialysis is required): for those receiving concomitant or sequential treatment with other ototoxic or nephrotoxic drugs or rapid acting diuretic agents given intravenously (ethacrynic acid, furosemide, and mannitol), and for patients treated for longer periods and/or with higher doses than recommended.

Ototoxicity

Toxic effects of kanamycin on the eighth cranial nerve can result in partially reversible or irreversible bilateral loss of hearing, loss of balance, or both. Tinnitus or vertigo may or may not be experienced. Cochlear damage is usually manifested initially by small changes in audiometric test results at the high frequencies and may not be associated with subjective hearing loss. Vestibular dysfunction is usually manifested by nystagmus, vertigo, nausea, vomiting, or acute Meniere's syndrome.

Nephrotoxicity

Albuminuria, presence of red and white cells, and granular casts; azotemia and oliguria have been reported. Renal function changes are usually reversible when the drug is discontinued. Renal impairment may be characterized by a rise in serum creatinine and may be accompanied by oliguria, presence of casts, cells, and protein in the urine, by rising levels of BUN or by decrease in creatinine clearance.

Neuromuscular Blockade

Acute muscular paralysis and apnea can occur following treatment with aminoglycoside antibiotics. Neurotoxicity can occur after intrapleural and interperitoneal instillation of large doses of an aminoglycoside; however, the reaction has followed intravenous, intramuscular, and even the oral administration of these agents.

Other

Some local irritation or pain may follow the intramuscular injection of kanamycin. Other adverse reactions of the drug reported on rare occasions are skin rash, drug fever, headache, paresthesia, nausea, vomiting, and diarrhea. The "malabsorption syndrome" characterized by an increase in fecal fat, decrease in serum carotene, and fall in xylose absorption, reportedly has occurred with prolonged therapy.